It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Multiple Sclerosis Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-12-2009, 03:41 AM   #1
Newbie
(female)
 
Join Date: May 2009
Location: NY
Posts: 3
Adirondak Lady HB User
Copaxon Site Reactions Getting Worse

I started Betaseron on December 1, 2008 and had to stop on January 19, 2009 due to serious, multiple lesions.

Switched to Copaxon after Betaseron lumps healed - which was not until March 13, 2009.

Had little, if any, Copaxon site reaction for the first 5 weeks of therapy, but now, I have a total of 18 collective lumps ranging in size from a tangerine (most recent) to a plum (in between) and a grape (oldest) within every injection zone.

With each injection, the reactions are getting increasingly worse - meaning, the swelling is more intense, the pain and itching, heat-sensitivity, the lump is harder and hotter and endures longer right up until I am ready to return to the area for the next injection - and while I am so disappointed in my own self for admitting this, it is getting to the unbearable point ... and I generally have a high tolerance for pain.

I grow weary of nurses faulting my injection technique - I practice meticulous rotation, and nothing about how I give myself a shot has changed from my first 5 weeks forward to today.

I use the autoinject set on 4 per the Copaxon nurse's evaluation of my entire body.

I am thin, and on the manfacture's site, I have read these reactions may be more common in thin people, but no other advice about what a thin person should do to aleviate these site reactions.

I can be as commited as anyone to therapy, but in truth, I am running out of areas that are not involved in some sort of swelling. Case in point, last night's shot on the back of my arm is a lump the size of a tangerine, but the swelling and itching goes from my elbow to my shoulder.

I have followed drug-insert/site directions and every medical opinion, including that of my dermatologist, and yet, with each successive shot, these site reactions become more severe.

Before I put the needle down and never pick it up again, does anyone have anything to share with me that might help me reduce these site reactions?

From the bottom of my heart, I thank you for reading this far even if you have nothing you can write back to help.

 
Sponsors Lightbulb
   
Old 05-12-2009, 04:13 AM   #2
Facilitator
(female)
 
Join Date: Sep 2006
Location: USA
Posts: 8,710
MSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB User
Re: Copaxon Site Reactions Getting Worse

Poor baby. I feel for you. You sound like you want this to work!
I have to share my story with you...when I was first dx with MS, I choose Copaxone as well. I wound up in the hospital. What started out as a site reaction, within a month became an allergic reaction to the drug. I wound up in the hospital and almost died because of anaphalytic (sp?) shock. I stopped breathing.
Copaxone is a wonderful drug for those who can take it...however for those of us who cant- it can be awful. Everyone I know who had the same site reactions, eventually gave up. They dont usually get better, and in fact can get worse. Im sure its nothing you are doing.

There is one more thing I wanted to mention. You were only on Betaseron for a month? Did I read that right? IT takes up to 6 months for ANY of the MS drugs to start working. You might have had multiple lesions, but you probably had those when you started Betaseron....the drugs dont make the lesions go away, hopefully, they prevent new ones from forming- but that will take a minimum of 6 months!

Now, for me, I switched to Rebif. Its sub-cutaneous. You dont inject in the muscle, just into the skin. I found it MUCH more tolerable, once I got past the 5 month mark. Its 3 times a week, and honestly, those 3 times a week the first few months DID make me sick- nauseaus, sweaty, etc....but it only lasts a few hours, I never missed a day of work. I managed to take care of my kids..and one day I woke up and it was all over. No more reactions. 3 years later, I am still on it and LOVE IT. I bang the shot and go. IM only 105 lbs, and very thin, Rebif is the smallest needle on the market and the strongest MS drug (of the injectables). I had over 50 lesions at time of dx and to this day do not have any additional problems. Nothing has changed- ie. the medicine is working for me.
Maybe you should be talking to your doctor about Rebif? Its similar to Beta, but a heck of alot more aggressive....and the needle is so much smaller!
feel better soon and watch out for Copaxone reactions...they can be very serious.
Nikki
__________________
RRMS- dx 05

Last edited by MSNik; 05-12-2009 at 04:15 AM.

 
Old 05-12-2009, 04:25 AM   #3
Newbie
(female)
 
Join Date: May 2009
Location: NY
Posts: 3
Adirondak Lady HB User
Re: Copaxon Site Reactions Getting Worse

Thank you for such a quick response - and I am sorry for the confusion - what I meant to say was that the Betaseron injections were resulting in lesions - (not the MS lesions in my head and neck - but site lesions). I used that word because these things were more lesion-like than the lumps and swelling I am experiencing with Copaxon.

Again, I so much appreciate your insight and response - my you know a return of your kindess today.

 
Old 05-12-2009, 06:52 AM   #4
Veteran
(female)
 
Join Date: Feb 2007
Location: Michigan
Posts: 489
kimpossible67 HB User
Re: Copaxon Site Reactions Getting Worse

I, too had terrible reactions, such as you describe. 2 years later, I can still see where the last shots were given on my arm. I was taken off of it asap, it sounds like you should, as well. No one should have to tolerate that if there is another option. I am now on avonex and once I learned how to deal with the headaches, I won't fear the shot. Best of luck. PS a MS friend of mine had the same issue with C. They took her off, too.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Rebif Injection Site niki12 Multiple Sclerosis 1 03-06-2008 04:35 PM
Frustrated! No more copaxone... injection site reactions ShelleyTab Multiple Sclerosis 9 03-02-2008 06:44 PM
copaxon and pregnancy kate0821 Multiple Sclerosis 4 09-27-2007 10:02 AM
Injection site reactions duttin Multiple Sclerosis 10 01-27-2007 06:11 PM
Copaxon and depression linked?? advice needed horsegal4467 Multiple Sclerosis 2 09-22-2006 09:37 AM

Tags
about to quit copaxon, copaxon site reactions



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



MSJayhawk (995), MSNik (524), Snoopy61 (58), J-one (13), Whimpurr (13), shahila (12), JodiH (11), MS22 (11), KingBaxter (10), LasVegasgirl (8)

Site Wide Totals

teteri66 (1165), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 03:01 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!